Alert archive / Alabama / Freeze Warnings in 2012
Freeze Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Nov 12, 2012, 3:14 PM CST for 19 counties in Alabama. It took effect at Nov 13, 2012, 2:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2012, 3:14 PM CST (21:14 UTC)
- In effect from
- Nov 13, 2012, 2:00 AM CST
- Expired
- Nov 13, 2012, 8:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304 WWUS74 KBMX 122114 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST MON NOV 12 2012 ...COLD TEMPERATURES EXPECTED ACROSS THE NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA... .A VERY COLD AIRMASS WILL MOVE INTO CENTRAL ALABAMA TONIGHT BEHIND THE COLD FRONT THAT HAS MOVED THROUGH THE AREA THIS AFTERNOON. THE EXTENT OF THE COLDEST AIR WILL BE HIGHLY DEPENDENT ON CLEARING AND STRENGTH OF THE WINDS. HOWEVER...ENOUGH COLD AIR ADVECTION SHOULD WORK INTO THE AREA AND WILL RESULT IN A POSSIBLE FREEZE FOR THE NORTHERN AND WESTERN SECTIONS OF THE AREA. BEST CHANCES WILL BE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR...BUT MORE SHELTERED LOCATIONS JUST SOUTH OF INTERSTATE 20 WILL ALSO HAVE A CHANCE AT SEEING AT OR JUST BELOW 32 DEGREES. ALZ011>015-017>020-022>027-030>032-034-130600- /O.NEW.KBMX.FZ.W.0003.121113T0800Z-121113T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- SUMTER-GREENE-HALE-BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...CARROLLTON...TUSCALOOSA...BIRMINGHAM... HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY... TALLADEGA...SYLACAUGA...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...CENTREVILLE 314 PM CST MON NOV 12 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY. * TEMPERATURES...SHOULD DROP INTO THE UPPER 20S TO LOW 30S ACROSS THE NORTHERN AND WESTERN SECTIONS OF CENTRAL ALABAMA...OR GENERALLY ALONG AND NORTH OF INTERSTATE 20. * IMPACTS...OF FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE PLANTS...SHRUBS...AND TREES. OUTDOOR ANIMALS MAY ALSO NEED EXTRA PRECAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
355 WWUS74 KBMX 130333 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 933 PM CST MON NOV 12 2012 ...COLD TEMPERATURES EXPECTED ACROSS THE NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA... .A VERY COLD AIRMASS WILL MOVE INTO CENTRAL ALABAMA TONIGHT BEHIND A COLD FRONT THAT MOVED THROUGH THE AREA. ENOUGH COLD AIR WILL WORK INTO THE AREA AND RESULT IN FREEZING TEMPERATURES ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE AREA. THE AREAS THAT WILL LIKELY EXPERIENCE FREEZING TEMPERATURES WILL BE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR... BUT SHELTERED LOCATIONS JUST SOUTH OF INTERSTATE 20 MAY ALSO EXPERIENCE TEMPERATURES NEAR 32 DEGREES. ALZ011>015-017>020-022>027-030>032-034-131400- /O.CON.KBMX.FZ.W.0003.121113T0800Z-121113T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- SUMTER-GREENE-HALE-BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...CARROLLTON...TUSCALOOSA...BIRMINGHAM... HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY... TALLADEGA...SYLACAUGA...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...CENTREVILLE 933 PM CST MON NOV 12 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * TEMPERATURES...SHOULD DROP INTO THE UPPER 20S TO LOW 30S ACROSS THE NORTHERN AND WESTERN SECTIONS OF CENTRAL ALABAMA... OR GENERALLY ALONG AND NORTH OF INTERSTATE 20. * IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE PLANTS OR SHRUBS. ANIMALS WILL ALSO NEED EXTRA PROTECTION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS COULD KILL SENSITIVE VEGETATION. && $$
026 WWUS74 KBMX 131202 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 AM CST TUE NOV 13 2012 ...COLD TEMPERATURES EXPECTED ACROSS THE NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA... .A COLD AIRMASS HAS MOVED INTO CENTRAL ALABAMA. ENOUGH COLD AIR WILL WORK INTO THE AREA AND RESULT IN FREEZING TEMPERATURES ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE AREA THIS MORNING...ESPECIALLY IN RURAL AREAS...AND LOCATIONS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. HOWEVER...SHELTERED LOCATIONS JUST SOUTH OF INTERSTATE 20 MAY ALSO EXPERIENCE TEMPERATURES NEAR 32 DEGREES. ALZ011>015-017>020-024-026-132215- /O.NEW.KBMX.FZ.W.0004.121114T0800Z-121114T1400Z/ /O.CON.KBMX.FZ.W.0003.000000T0000Z-121113T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-JEFFERSON-ST. CLAIR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...BIRMINGHAM...HOOVER...PELL CITY...MOODY 602 AM CST TUE NOV 13 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CST WEDNESDAY. * TEMPERATURES...SHOULD DROP INTO THE LOW 30S ACROSS THE NORTHERN SECTIONS OF CENTRAL ALABAMA...OR GENERALLY ALONG AND NORTH OF A MILLPORT TO HEFLIN LINE. * IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE PLANTS OR SHRUBS. ANIMALS WILL ALSO NEED EXTRA PROTECTION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS COULD KILL SENSITIVE VEGETATION. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ALZ021-132215- /O.NEW.KBMX.FZ.W.0004.121114T0800Z-121114T1400Z/ CLEBURNE- INCLUDING THE CITY OF...HEFLIN 602 AM CST TUE NOV 13 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CST WEDNESDAY. * TEMPERATURES...SHOULD DROP INTO THE LOW 30S ACROSS MUCH OF CLEBURNE COUNTY. * IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE PLANTS OR SHRUBS. ANIMALS WILL ALSO NEED EXTRA PROTECTION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ALZ022-023-025-027-030>032-034-131400- /O.CON.KBMX.FZ.W.0003.000000T0000Z-121113T1400Z/ PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-SUMTER-GREENE-HALE-BIBB- INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...COLUMBIANA... PELHAM...ALABASTER...TALLADEGA...SYLACAUGA...LIVINGSTON...EUTAW... GREENSBORO...MOUNDVILLE...CENTREVILLE 602 AM CST TUE NOV 13 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * TEMPERATURES...SHOULD DROP INTO THE UPPER 20S TO LOW 30S ACROSS THE NORTHERN AND WESTERN SECTIONS OF CENTRAL ALABAMA... OR GENERALLY ALONG AND NORTH OF INTERSTATE 20. * IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE PLANTS OR SHRUBS. ANIMALS WILL ALSO NEED EXTRA PROTECTION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS COULD KILL SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 12, 3:01 PM CST, 13 minutes earlier.
Area forecast discussion, Nov 12, 3:01 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CST MON NOV 12 2012 .DISCUSSION... THE COLD FRONT IS QUICKLY APPROACHING THE SOUTHEASTERN SECTIONS OF THE FORECAST AREA THIS AFTERNOON AND WILL PASSING THROUGH THE SOUTHEAST BY 6 PM. LOOK FOR THE BEST CHANCES OF RAIN FROM 4 TO 8 PM TO BE IN THE EAST...WITH THE HIGHEST CHANCES IN THE SOUTHEAST. STILL COULD SEE AN ISOLATED THUNDERSTORM IN THE SOUTHEAST OVER THE NEXT FEW HOURS...DUE TO SOMEWHAT INCREASED INSTABILITY DUE TO SURFACE HEATING. ALTHOUGH THAT WILL BE DIMINISHING QUICKLY AS CLOUD COVER AND LIGHT RAIN WILL DROP THE TEMPERATURES PRETTY QUICKLY. MEANWHILE THE CLEARING LINE IS RAPIDLY MOVING SOUTHEAST THROUGH THE NORTHWESTERN SECTIONS OF CENTRAL ALABAMA. IN FACT WE SHOULD SEE THIS CLEARING LINE APPROACHING THE I-20 CORRIDOR BETWEEN 5 AND 7 PM...I-85 BETWEEN 10 AND 12 AM... AND THEN OUT OF THE AREA BY THE MORNING. SO WITH CLEARING IN PLACE AND STRONG CAA..CONFIDENCE IS GROWING IN A POSSIBLE FREEZE ACROSS THE NORTH AND WEST. MOST CONFIDENCE WILL BE IN THE NORTHWEST...WHERE TEMPERATURES OVERNIGHT SHOULD DROP INTO THE UPPER 20S TO LOW 30S. AREAS IN THE SOUTHWEST ARE EXPECTED TO BE IN THE LOW 30S...WITH A FEW LOCALES REACHING 31 OR 32...ESPECIALLY ALONG AND NORTH OF THE I-20 CORRIDOR. MEANWHILE IN NORTHEAST... CONFIDENCE IS NOT GREAT THAT A GOOD PORTIONS OF THE AREA WILL REACH FREEZING...BUT THE NORMALLY COOLER AND SHELTERED LOCATIONS WILL LIKELY DROP TO OR JUST BELOW 32...AGAIN ESPECIALLY NORTH OF I-20...SO WENT AHEAD AND INCLUDED THESE AREAS IN A FREEZE WARNING AS WELL. IF THE CLOUDS HANG ON OR THE WINDS STAY HIGHER THAN 7 MPH...THEN MORE LOCATIONS IN THE NORTHEAST WILL STAY ABOVE FREEZING...BUT THE POTENTIAL IS THERE. TUESDAY...CAA WILL KEEP THE AREA IN THE 50S NORTH TO LOW 60S SOUTH WITH PLENTY OF SUNSHINE. ANOTHER POTENTIAL FREEZE WILL BE POSSIBLE TUESDAY NIGHT/WEDNESDAY MORNING...ESPECIALLY THE NORTH AND WEST ONCE AGAIN. THERE WILL ALSO BE A RETURN OF EASTERLY FLOW ACROSS THE SOUTHEAST...SO FEEL AS THOUGH THIS AREA SHOULD REMAIN ABOVE FREEZING. WILL NEED TO MONITOR FOR POSSIBLE FROST IF THE WINDS CAN CALM DOWN ENOUGH BEFORE CLOUDS MOVE BACK INTO THE AREA. SOME UNCERTAINTIES IN MODELS ON HOW FAR WEST THE ADDED EASTERLY MOISTURE WORKS IN BEFORE SUNRISE WEDNESDAY...SO WILL ONLY HIGHLIGHT THE NORTH AND WEST FOR THE CURRENT COLDER SPOTS. DURING THE DAY WEDNESDAY THE EASTERLY FLOW WILL CONTINUE TO SPREAD INTO THE AREA SETTING UP A WEDGE AT LEAST IN THE SOUTHEAST AND POSSIBLE NORTHEAST AS WELL. RAIN WILL BE POSSIBLE IN THIS AREA AS WELL WITH THE HIGHEST IN THE SOUTHEAST. ONE THING THAT HAS INCREASED SOME COME CONFIDENCE IS THAT BOTH THE GFS AND EURO INDICATE AN UPPER LEVEL SHORTWAVE SLIDING THROUGH WEDNESDAY INTO THURSDAY AS WELL...BUT DIFFER IN STRENGTH AND POSITION. THIS WILL KEEP CHANCES LOW...BUT AS MODELS CONTINUE TO TREND THIS WAY...CONFIDENCE IS GROWING. THE WEDGE ROTATES OUT BY THURSDAY ALONG WITH THE SHORTWAVE...AS HIGH PRESSURE SLIDES FURTHER EAST AND ALLOWS THE AREA TO GET BACK INTO A SOUTH/SOUTHEASTERLY FLOW. THIS SHOULD ALLOW THE AREA TO GET CLOSER TO NORMAL TEMPERATURES AT NIGHT WITH JUST SLIGHTLY BELOW NORMAL DURING THE DAY THROUGH THE END OF THE WEEK. THE WEEKEND LOOKS GOOD WITH NEAR NORMAL TEMPERATURES. 16 && .AVIATION... 18Z TAF DISCUSSION TYPICAL CIG AND VIS UPS AND DOWNS WHEN DEALING WITH FRONTAL SYSTEMS THIS AFTERNOON WILL CAUSE IFR/MVFR CONDITIONS AT ALL SITES THROUGH 00Z. DRY AIR BEHIND THE FRONT IS NOT TOO FAR BEHIND...WHICH MEANS LOWERED CIGS SHOULD NOT STICK AROUND FOR LONG ONCE THE RAIN ENDS. IN FACT...THE CLEARING LINE IS ABOUT TO BREAK INTO NW AL AT ISSUANCE. LOOK FOR GRADUAL CLEARING THROUGH THIS EVENING...WITH KMGM AND KTOI BEING THE LAST TO CLEAR AROUND 08-09Z TONIGHT. SIGNIFICANT AND QUICK WIND SHIFTS ARE BEING SEEN AS THE FRONT MOVES THROUGH AS WELL. SOME BREEZY NW WINDS WILL BE SEEN THROUGH THE AFTERNOON BEHIND THE FRONT...RELAXING AFTER SUNSET. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 30 57 32 55 38 / 10 0 0 20 20 ANNISTON 33 55 33 54 40 / 10 0 10 20 20 BIRMINGHAM 32 56 35 57 39 / 10 0 0 20 20 TUSCALOOSA 32 57 34 60 37 / 10 0 0 10 20 CALERA 34 56 36 58 40 / 10 0 0 20 20 AUBURN 38 58 40 58 43 / 40 0 10 30 30 MONTGOMERY 38 60 34 61 42 / 20 0 10 20 20 TROY 41 60 34 61 44 / 50 0 10 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 2 AM TO 8 AM CST TUESDAY FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...ETOWAH... FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION...PICKENS... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER... WINSTON. && 16/27
Hazardous weather outlook, Nov 12, 12:16 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CST MON NOV 12 2012 ALZ011>015-017>050-131830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1216 PM CST MON NOV 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. FREEZING TEMPERATURES ARE POSSIBLE OVERNIGHT AS COLDER AIR SETTLES ACROSS CENTRAL ALABAMA LATE THIS AFTERNOON. THE AREAS AFFECTED WOULD BE OUTLYING AREAS...MAINLY NORTH OF INTERSTATE 20 AFTER 3 AM. PRECAUTIONS MAY BE NECESSARY FOR SENSITIVE VEGETATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING FOR COUNTIES NORTH OF INTERSTATE 20. PRECAUTIONS MAY BE NECESSARY FOR SENSITIVE VEGETATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Alabama, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.